Hail, Wibaux
- When
- May 25, 6:30 AM MST
- Where
- Wibaux County, 23.38 mi NNW of Beaver Hill Dot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.330, -104.360
Public reported hail the size of quarters.
A moist surface layer feeding into the region from the southeast combined with an upper-level disturbance and moderate instability to produce many severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moist surface layer feeding into the region from the southeast combined with an upper-level disturbance and moderate instability to produce many severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 25, 2:28 AM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 328 AM MDT SAT MAY 25 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... SHORTWAVES ON SOUTHWEST FLOW ALOFT WILL INTERACT WITH QUASI- STATIONARY FRONT OVER EASTERN MONTANA THE NEXT 3 DAYS TO BRING SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE SOUTHWEST FLOW ALOFT WILL BE BETWEEN AN UPPER TROUGH/LOW OVER THE PACIFIC NORTHWEST AND AN UPPER RIDGE OVER MINNESOTA. THE SOUTHEAST WINDS ON THE EAST SIDE OF THE FRONT TODAY WILL BRING INCREASINGLY MOIST AIR INTO EASTERN MONTANA WHICH WILL COMBINE WITH DAYTIME HEATING TO MAKE THE ATMOSPHERE MORE UNSTABLE AS THE DAY WEARS ON. WITH THE FRONTAL BOUNDARY EXPECTED TO BE IN PHILLIPS AND PETROLEUM COUNTIES THIS AFTERNOON...THE BEST INSTABILITY WILL BE TO THE EAST. WITH LIFTED INDICIES FALLING TO NEAR -4 THIS AFTERNOON AND CAPE INCREASING TO 1000-1500 J/KG...CONDITIONS LOOK FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THAT WILL LINGER INTO EVENING. THE LIKELIHOOD OF SEVERE WEATHER WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING TONIGHT BUT SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY WITH THE FRONT REMAINING IN THE AREA. THE POSSIBILITY OF SEVERE WEATHER WILL REPEAT ITSELF ON SUNDAY WITH LITTLE CHANGE IN THE PATTERN AND POSSIBLY EVEN MONDAY AS THE FRONTAL BOUNDARY REMAINS IN THE AREA WITH SOUTHWEST FLOW ALOFT. WILL MAINTAIN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM ALONG WITH A MENTION OF SEVERE WEATHER ON SUNDAY. FORRESTER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE UPPER TROUGH THAT WILL BEGIN TO AFFECT THE REGION THIS WEEKEND WILL CONTINUE TO HAVE AN INFLUENCE THROUGH NEXT WEEK. THE UPPER CLOSED LOW WILL SLOWLY CHURN SHORTWAVE ENERGY OUT THROUGH THE WEEKEND BEFORE AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON TUESDAY. WHEN THIS HAPPENS...A SHORTWAVE TROUGH WILL SPLIT OFF THE MAIN FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP FOR THE REMAINDER OF THE LONG TERM. THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS MOVING FURTHER EASTWARD. THIS WILL CONTINUE TO PLACE THE REGION OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. BY NEXT WEEKEND...THE GFS AND ECMWF DISAGREE SLIGHTLY AS THE GFS WANTS TO QUICKLY ERODE BRIEF RIDGING AND ALLOW ANOTHER PACIFIC NORTHWEST LOW TO BRING MORE PRECIP. THE ECMWF WANTS TO KEEP RIDGING AROUND A BIT LONGER...AND HAVE A CLOSED LOW POSSIBLY RIDE DOWN THE PACIFIC COAST. EITHER WAY...BEFORE THAT OCCURS...IT APPEARS A WET AND UNSETTLED PATTERN IS IN STORE FOR THE LONG TERM. BARNWELL && .AVIATION... VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TAF CYCLE...BEFORE CONVECTIVE ACTIVITY BEGINS THIS AFTERNOON. INITIALLY...IFR CONDITIONS OR WORSE WILL BE LIKELY FOR KGDV AND KSDY DURING THE AFTERNOON HOURS AMID STRONG TO SEVERE THUNDERSTORMS...WHICH WILL SPREAD TO ALL REMAINING TAF SITES THROUGH TONIGHT AND POSSIBLY INTO THE EARLY MORNING HOURS ON SUNDAY. BMICKELSON/BARNWELL && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 355 AM MDT SAT MAY 25 2013 MTZ016>027-059>062-261000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 355 AM MDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT LOW LEVEL SOUTHEAST WINDS WILL BRING MOIST AIR FROM THE GULF OF MEXICO TOWARD NORTHEAST MONTANA TODAY. MEANWHILE...THERE WILL BE A STATIONARY FRONT OVER PHILLIPS AND PETROLEUM COUNTIES ALONG WITH UPPER LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT. THIS COMBINATION WILL MAKE SHOWERS AND THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT OVER MOST OF NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE EAST OF A OPHEIM TO GLASGOW TO JORDAN LINE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STATIONARY FRONT WILL LINGER OVER EASTERN MONTANA THROUGH MEMORIAL DAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING AND ON MEMORIAL DAY MAINLY SOUTH OF HIGHWAY 2 AND EAST OF GLASGOW AND JORDAN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
729 AM MDT SAT MAY 25 2013
MTZ024-027-251430-
RICHLAND-WIBAUX-
729 AM MDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 830 AM MDT.
AT 726 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SAVAGE...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
SAVAGE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4713 10405 4732 10445 4736 10442 4736 10450
4768 10429 4766 10404
TIME...MOT...LOC 1329Z 219DEG 21KT 4733 10426
GFF
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 13:29 UTC.
13 hail, 1 flash flood. Local standard time, as filed.
Public reported hail the size of quarters.
Public reported nickel-sized hail and estimated wind gusts of 30 mph.
Trained spotter reported penny-sized hail.
Public reported quarter-sized hail.
Trained spotter reported walnut-sized hail.
A National Weather Service employee reported tennis ball-sized hail.
Public reported tea cup-sized hail and over 1 inch of rain.
NWS employee reported hail up to 8 inches deep in places on the west end of Glasgow. The hail was all less than 1 in size but it came down in two waves, the first just pea size hail and then a break and then larger hail to penny size that started accumululating and covering roads, parking lots and yards.
Trained spotter reported golf ball-sized hail.
Public reported quarter-sized hail.
Trained spotter reported half dollar-sized hail.
Trained spotter reported golf ball-sized hail.
Public reported flooding at the Shady Rest trailer park near the East Side Elementary school and the Reynold's grocery store in Glasgow, both with 12 inches of standing water. Public also reported water backed-up and flooding the underpass between Albertson's grocery store and Valley Bank.
Trained spotter reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453169, 453171, 453172, 453174, 453175, 453176, 453177, 456938, 453178, 453179, 453180, 453181, 453183, 453184.